Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 13, 2004, 3:52 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2004, 3:52 PM EDT (19:52 UTC)
- Expired
- Apr 13, 2004, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 4:05 PM EDT | HAIL 0.75 | Abingdon, VA | PEA TO PENNY SIZE HAIL IN ABINGDON. REPORTED BY STORM SPOTTER/AMATEUR RADIO OPERATOR. |
| Apr 13, 4:05 PM EDT | HAIL 0.75 | Abingdon, VA | PEA TO PENNY SIZE HAIL IN ABINGDON. REPORTED BY STORM SPOTTER/AMATEUR RADIO OPERATOR. |
| Apr 13, 4:10 PM EDT | HAIL 0.75 | Bristol Va, VA | LOTS OF HAIL AND SOME THREE QUARTERS INCH THROUGHOUT CITY. |
| Apr 13, 4:10 PM EDT | HAIL 0.75 | Bristol Va, VA | LOTS OF HAIL AND SOME THREE QUARTERS INCH THROUGHOUT CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 407 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652
WUUS54 KMRX 131952
SVRMRX
VAC191-520-132030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT TUE APR 13 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 430 PM EDT
* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF BRISTOL VA...MOVING NORTHEAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HILANDER PARK AROUND 410 PM EDT
6 MILES NORTHWEST OF ABINGDON AROUND 415 PM EDT
HAYTERS GAP AROUND 425 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
LAT...LON 3661 8207 3661 8230 3669 8230 3676 8223
3677 8216 3686 8204 3689 8188 3692 8183
3685 8175
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:08 PM EDT, 44 minutes earlier.
Area forecast discussion, Apr 13, 3:08 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 308 PM EDT TUE APR 13 2004 .SHORT TERM...(TONIGHT AND WEDNESDAY)...UPPER LEVEL LOW FCST TO TRACK OVERHEAD BY MIDNIGHT AND THEN PULL AWAY TO THE NORTHEAST BY MORNING...BRINGING VERY COLD TEMPS ALOFT WHICH SHOULD RESULT IN SOME SNOWFALL ABOVE ABOUT 2500 FEET. FOLKS IN LOWER ELEVATIONS COULD ALSO SEE PERIODS OF MIXING WITH SNOW...BUT NO ACCUMULATIONS WILL RESULT. COLDER LOW-LEVEL AIR WILL ALSO MOVE IN ON NW TO W WINDS BEHIND THE UPPER LOW...BUT CLOUD COVER AND WINDS WILL KEEP US FROM GETTING TOO COLD TONIGHT. SKIES WILL CLEAR OUT NICELY WEDNESDAY BY THE AFTERNOON ALL LOCATION EXCEPT THE FAR NE...AND TEMPS WILL STAY COOL. GOING NEAR 100 PERCENT POPS TONIGHT BECAUSE ALL AREAS SHOULD SEE RAIN...BUT WE ARE NOT EXPECTING HEAVY RAIN LIKE LAST NIGHT. AMOUNTS TONIGHT SHOULD BE LIGHT. THUNDERSTORMS ONGOING AT THIS TIME WILL LIKELY BE OVER BY 6 PM. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...AS THE UPPER LOW EXITS THE REGION ON WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD IN. THIS WILL BEGIN A DRYING AND WARMING TREND ACROSS THE AREA FOR THE REST OF THE WEEK. A COUPLE OF MINOR IMPULSES IN THE UPPER FLOW WILL ROUND OVER THE HIGH BRINGING AN OCCASIONAL BAND OF CLOUDS. OTHERWISE...A VERY QUIET WEATHER PATTERN SETTING UP. THE NEXT SYSTEM OF ANY CONSEQUENCE WILL MOVE IN ON MONDAY. THIS SYSTEM APPEARS QUITE WEAK AND TIMING OF THE SYSTEM IS QUESTIONABLE...SO WILL KEEP POPS LOW FOR NOW. && CHATTANOOGA, TN 38 59 40 71 / 100 20 0 0 KNOXVILLE, TN 39 54 38 67 / 100 30 0 0 BRISTOL, TN 40 50 34 64 / 100 30 10 0 OAK RIDGE, TN 37 55 38 67 / 100 30 0 0 .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SP/MJB
In the hours before
Special weather statement, Apr 13, 3:28 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT TUE APR 13 2004 .AN UPPER LEVEL STORM WILL PASS OVER THE REGION TONIGHT...BRINGING MUCH COLDER TEMPERATURES ALOFT AND WIDESPREAD LIGHT PRECIPITATION. AT HIGHER ELEVATIONS...THIS PRECIPITATION WILL MIX WITH AND CHANGE TO SNOW BEFORE CHANGING BACK TO RAIN WEDNESDAY MORNING. ON THE NORTHERN CUMBERLAND PLATEAU AND IN SOUTHWEST VIRGINIA...SOME LOCAL ACCUMULATIONS ARE POSSIBLE. TNZ012-013-035-036-VAZ001-002-005-006-008-140727- ANDERSON TN-CAMPBELL TN-LEE VA-MORGAN TN-RUSSELL VA-SCOTT VA- SCOTT TN-WASHINGTON VA-WISE VA- INCLUDING THE CITIES OF...ABINGDON...BRISTOL VA...CLINTON... GATE CITY...JONESVILLE...LA FOLLETTE...LEBANON...NORTON... OAK RIDGE...ONEIDA...WARTBURG AND WISE 328 PM EDT TUE APR 13 2004 SNOW ACCUMULATIONS BEGINNING AFTER 9 PM. LOCAL AMOUNTS UP TO 2 INCHES ARE POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Apr 13, 3:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT TUE APR 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL BLOUNTVILLE 36.53N 82.33W
04/13/2004 1.00 INCH SULLIVAN TN TRAINED SPOTTER
AT THE TRI CITIES AIRPORT.
&&
GMNearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.